Alert archive / Nebraska / Special Weather Statements in 2020
Special Weather Statement, NWS North Platte, NE
NWS North Platte, NE issued this special weather statement at Aug 8, 2020, 9:39 PM CDT for Blaine County, Logan County, Thomas County, Nebraska. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2020, 9:39 PM CDT (02:39 UTC)
- Expired
- Aug 8, 2020, 10:45 PM CDT
- In force
- 66 min
- Issued by
- NWS North Platte, NE
Counties Blaine County, NE, Logan County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 35 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 10:44 PM CDT | TSTM WND GST 60 | 12 N Stapleton, NE | STORM CHASER REPORTS WIND GUSTS OF AT LEAST 60 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3169 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1893 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted.
126
WWUS83 KLBF 090239
SPSLBF
Special Weather Statement
National Weather Service North Platte NE
939 PM CDT Sat Aug 8 2020
NEZ025-026-036>038-090345-
Custer NE-McPherson NE-Thomas NE-Blaine NE-Logan NE-
939 PM CDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...NORTHEASTERN
MCPHERSON...NORTHWESTERN CUSTER...BLAINE AND EASTERN THOMAS COUNTIES
UNTIL 1045 PM CDT...
At 938 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Purdum to 9 miles northeast of Ringgold.
Movement was east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Stapleton, Brewster, Dunning, Halsey, Gandy, Purdum, Highway 83
crossing The Dismal River, Hawley Flats, Linscott, Shanklin Bluff,
Tarboz Lake, Hoagland, Brown Lake and Natwick.
This includes the following highways...
Highway 2 between mile markers 217 and 247.
Highway 92 between mile markers 224 and 236.
Highway 83 between mile markers 109 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, north central and west central Nebraska.
LAT...LON 4165 10007 4141 10045 4161 10094 4209 10030
4208 9969
TIME...MOT...LOC 0238Z 258DEG 20KT 4200 10021 4161 10064
$$
SnivelyWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:38 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 8, 6:38 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service North Platte NE 638 PM CDT Sat Aug 8 2020 .SHORT TERM...(This evening through Sunday night) Issued at 407 PM CDT Sat Aug 8 2020 Near term concerns revolve around the potential for scattered severe thunderstorms later this afternoon and evening. Surface analysis depicts a frontal boundary set up roughly along an Imperial to Thedford to Bassett line. South of this front, a warm and humid airmass is in place with dew points in the upper 60s to low 70s and air temperatures in the upper 80s to low 90s. This is leading to a plume of high MLCAPE with values of 3000-4000 j/kg noted on SPC mesoanalysis. Taking a look at the 20z special sounding from LBF, very steep mid-level lapse rates are already in place helping drive the strong instability. At the same time, dry air in the low-levels in addition to very warm h85 temperatures are also leading to strong inhibition across the area. General thoughts are as temperatures continue to increase coincident with moisture quality remaining the same if not slightly increasing as well, inhibition will diminish through the afternoon hours. While the capping inversion may never completely erode, a modest shortwave combined with h5 height falls and increasing convergence along the boundary will help spark off thunderstorms by late this afternoon. This activity will persist into the evening hours aided by a strengthening LLJ. Given such steep mid-level lapse rates and 0-6km BWD values of 25 to 30 knots, multicell clusters with some supercell structures will be the predominant storm mode capable of large hail, some up to the size of golf balls, and damaging wind gusts up to 80 mph, as DCAPE values approach 1800 j/kg, will be the main threats. Given the orientation of shear vectors compared to the surface boundary, any discrete storm will be short lived as storms grow upscale quickly and transition into a mostly damaging wind gust threat. The threat for training storms will also lead to locally heavy rainfall with PWAT values in the 1.00-1.25" range expected in the pre-convective environment. Rainfall amounts of 0.50-1.00" are likely with localized amounts of up to 2.00" possible in areas that see multiple rounds of thunderstorms. Expecting the bulk of the thunderstorm activity to exit the area by early morning Sunday as the LLJ begins to veer, focusing east of the area. Lows will remain mild overnight across the east, only falling into the mid to upper 60s meanwhile falling into the upper 50s across the west. Surface boundary remains anchored across the area into Sunday, providing another opportunity for isolated showers and thunderstorms. While forcing for ascent will not be as strong as what was seen Saturday, the environment will still be supportive for strong to severe thunderstorms should any develop. MLCAPE values will climb into 3000-4000 j/kg range for areas east of Highway 83 with 0-6km BWD values in excess of 30 knots. Storms will likely be elevated, posing the threat for large hail and damaging wind gusts. The greatest uncertainty will be if a storm develops given lack of upper-level support. The extended HRRR and NAM Nest both advertise storms developing, so would not be surprised to see the SPC extend the Marginal further southwest out of strictly only north central Nebraska. Another warm day is expected with daytime highs generally in the 90s with upper 90s expected south of Highway 92. Heat index values are expected to fall short of criteria, however, given drier air in place. .LONG TERM...(Monday through Saturday) Issued at 407 PM CDT Sat Aug 8 2020 Beginning 12z Monday. Period begins with relative zonal flow and modest high pressure along the Gulf coast and a strong mid-level disturbance approaching Hudson Bay. The frontal boundary from Sunday will settle south of the area before stalling, providing the focus for renewed thunderstorm development on Monday as a weak mid-level disturbance moves across the southern to central Plains. Some discrepancies regarding northward extent of any rain and thunderstorms associated with this activity. The GFS limits this to areas southeast of a North Platte to Broken Bow line, thus keeping most of the area dry. Meanwhile the ECMWF suggests this activity making it as far northwest as a Big Springs to Mullen to Spencer line, thus splitting the CWA nearly in half suggesting dry northwest and PoPs southeast. Will hedge towards the more aggressive output and maintain PoPs across much of the area for now. As weak high pressure works in to the area, mostly cloudy skies will be prevalent helping keep temperatures cool with highs only reaching the 70s to low 80s. Beyond Monday, a steady stream of mid-level energy will traverse the central Plains bringing near daily chances for rain and thunderstorms to the area through the following weekend. Southerly low-level flow will largely be uninterrupted through that time frame, allowing for the humid airmass to remain in place. Predicting small-scale features at length is difficult and for that reason, confidence in severe potential for any one day is low confidence. That said, mid-level flow appears to be strongest on Tuesday and possibly Friday so will be watching those days the closest though no one day can be completely ruled out at this time. After a cooler day Monday, temperatures will generally climb to near to slightly above normal values for mid-August with a frontal boundary potentially bringing another cooldown sometime during the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 637 PM CDT Sat Aug 8 2020 The greatest threat for thunderstorms will be over the next 2 to 4 hours at the KLBF and KVTN terminals. Any thunderstorms which do impact the KLBF and KVTN terminals, have the potential to produce wind gusts over 40 KTS with ceilings around 4000 FT AGL. The threat for thunderstorms will diminish quickly after 05z with a gradual clearing of sky cover overnight. Skies will be mostly clear on Sunday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Jurgensen LONG TERM...Jurgensen AVIATION...Buttler
Hazardous weather outlook, Aug 8, 6:28 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 628 PM CDT Sat Aug 8 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-092330- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 628 PM CDT Sat Aug 8 2020 /528 PM MDT Sat Aug 8 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A severe thunderstorm watch is in effect for most of western and central Nebraska tonight until midnight central time. Thunderstorms are expected to develop west of Highway 83 this evening and move northeast across the outlook area through the evening hours. Some storms are likely to become severe and contain large hail and damaging winds. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. On Sunday, relative humidity in the teens to mid 20s and high temperatures in the 90s will create an elevated fire weather threat across the western Sandhills. Chances for thunderstorms return late Sunday afternoon into Sunday night, mainly across central and north central Nebraska. A few storms could be strong east of Springview to Bartlett. Thunderstorm chances exist Monday through Friday, with the severe potential low at this time. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 8, 9:03 PM CDT, 36 minutes before
Special Weather Statement National Weather Service North Platte NE 903 PM CDT Sat Aug 8 2020 NEZ059-070-071-090245- Frontier NE-Hayes NE-Lincoln NE- 903 PM CDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...SOUTH CENTRAL LINCOLN AND NORTHEASTERN HAYES COUNTIES UNTIL 945 PM CDT... At 903 PM CDT, Doppler radar was tracking a strong thunderstorm near Dickens, or 16 miles north of Hayes Center, moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wellfleet, Marengo, Hayes Center State Wildlife Management Area and Somerset. This includes Highway 83 between mile markers 53 and 63. A Severe Thunderstorm Watch remains in effect until midnight CDT for southwestern Nebraska. LAT...LON 4058 10092 4074 10107 4095 10087 4075 10061 TIME...MOT...LOC 0203Z 230DEG 11KT 4074 10096 Snively
Special weather statement, Aug 8, 9:07 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
807 PM MDT Sat Aug 8 2020
NEZ022-023-090245-
Grant NE-Garden NE-
807 PM MDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT AND NORTHERN
GARDEN COUNTIES UNTIL 845 PM MDT...
At 806 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ellsworth, or 32 miles southeast of Alliance, moving
east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Dominick Lake, Swede Lake, Jerry Lake, Britton Lake, Kincaid Lake and
Wild Horse Flats.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of and west central Nebraska.
LAT...LON 4178 10254 4198 10250 4201 10206 4197 10206
4198 10183 4184 10188
TIME...MOT...LOC 0206Z 262DEG 16KT 4192 10229
SnivelySpecial weather statement, Aug 8, 9:22 PM CDT, 17 minutes before
Special Weather Statement National Weather Service North Platte NE 922 PM CDT Sat Aug 8 2020 NEZ059-090245- Lincoln NE- 922 PM CDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL 945 PM CDT... At 922 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Lake Maloney State Recreation Area, or 16 miles south of North Platte, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Lincoln County. This includes Highway 83 between mile markers 65 and 73. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for southwestern Nebraska. LAT...LON 4076 10062 4094 10085 4106 10064 4087 10041 TIME...MOT...LOC 0222Z 235DEG 15KT 4090 10071 Snively
Special weather statement, Aug 8, 9:29 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
929 PM CDT Sat Aug 8 2020
NEZ059-090300-
Lincoln NE-
929 PM CDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
1000 PM CDT...
At 928 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sutherland Reservoir State Recreation Area, or 15 miles west of North
Platte, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sutherland, Hershey, Sutherland Reservoir State Recreation Area,
Coker, O'Fallons and Birdwood.
This includes Interstate 80 in Nebraska between mile markers 152 and
169.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.
LAT...LON 4095 10121 4107 10125 4126 10123 4130 10098
4126 10083 4100 10097
TIME...MOT...LOC 0228Z 204DEG 21KT 4111 10107
SnivelySpecial weather statement, Aug 8, 9:35 PM CDT, 4 minutes before
Special Weather Statement National Weather Service North Platte NE 935 PM CDT Sat Aug 8 2020 NEZ059-090300- Lincoln NE- 935 PM CDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL 1000 PM CDT... At 935 PM CDT, Doppler radar was tracking a strong thunderstorm near North Platte, moving northeast at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... North Platte, North Platte Airport and Birdwood. This includes the following highways... Highway 97 between mile markers 1 and 7. Interstate 80 in Nebraska between mile markers 170 and 184. Highway 83 between mile markers 79 and 98. A Severe Thunderstorm Watch remains in effect until midnight CDT for southwestern Nebraska. LAT...LON 4105 10066 4108 10092 4135 10080 4127 10043 TIME...MOT...LOC 0235Z 204DEG 21KT 4118 10076 Snively
Special weather statement, Aug 8, 9:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
939 PM CDT Sat Aug 8 2020
NEZ025-026-036>038-090345-
Custer NE-McPherson NE-Thomas NE-Blaine NE-Logan NE-
939 PM CDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...NORTHEASTERN
MCPHERSON...NORTHWESTERN CUSTER...BLAINE AND EASTERN THOMAS COUNTIES
UNTIL 1045 PM CDT...
At 938 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Purdum to 9 miles northeast of Ringgold.
Movement was east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Stapleton, Brewster, Dunning, Halsey, Gandy, Purdum, Highway 83
crossing The Dismal River, Hawley Flats, Linscott, Shanklin Bluff,
Tarboz Lake, Hoagland, Brown Lake and Natwick.
This includes the following highways...
Highway 2 between mile markers 217 and 247.
Highway 92 between mile markers 224 and 236.
Highway 83 between mile markers 109 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, north central and west central Nebraska.
LAT...LON 4165 10007 4141 10045 4161 10094 4209 10030
4208 9969
TIME...MOT...LOC 0238Z 258DEG 20KT 4200 10021 4161 10064
SnivelyThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:08 PM CDT | Special Weather Statement | LBF | Grant | 52 min |
| Aug 8, 7:12 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 63 min |
| Aug 8, 7:51 PM CDT | Special Weather Statement | LBF | Hayes | 39 min |
| Aug 8, 7:57 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 48 min |
| Aug 8, 7:59 PM CDT | Special Weather Statement | LBF | Grant | 46 min |
| Aug 8, 8:14 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 61 min |
| Aug 8, 8:40 PM CDT | Special Weather Statement | LBF | Hayes | 50 min |
| Aug 8, 8:59 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 61 min |
| Aug 8, 9:03 PM CDT | Special Weather Statement | LBF | Hayes | 42 min |
| Aug 8, 9:07 PM CDT | Special Weather Statement | LBF | Garden | 38 min |
| Aug 8, 9:22 PM CDT | Special Weather Statement | LBF | Lincoln | 23 min |
| Aug 8, 9:29 PM CDT | Special Weather Statement | LBF | Lincoln | 31 min |
| Aug 8, 9:35 PM CDT | Special Weather Statement | LBF | Lincoln | 25 min |
| Aug 8, 9:59 PM CDT | Special Weather Statement | LBF | Lincoln | 46 min |
| Aug 8, 10:19 PM CDT | Special Weather Statement | LBF | Blaine | 26 min |
| Aug 8, 10:27 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Rock | 48 min |
| Aug 8, 10:37 PM CDT | Special Weather Statement | LBF | McPherson | 23 min |
| Aug 8, 10:40 PM CDT | Special Weather Statement | LBF | Loup | 50 min |
| Aug 8, 10:48 PM CDT | Special Weather Statement | LBF | Brown, Keya Paha | 42 min |
| Aug 8, 10:52 PM CDT | Special Weather Statement | LBF | Blaine, Logan | 38 min |
| Aug 8, 11:12 PM CDT | Special Weather Statement | LBF | Rock | 18 min |
| Aug 8, 11:23 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Holt, Loup, Rock | 52 min |
| Aug 8, 11:25 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 50 min |
| Aug 8, 11:53 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Wheeler | 52 min |
Nearby
Special Weather Statements in Nebraska, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.